What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 5, 11:31 AM CST, 12 minutes earlier.
Area forecast discussion, Apr 5, 11:31 AM CST, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1231 PM CDT Wed Apr 5 2017
.DISCUSSION...See updated information for land areas and aviation
discussion below.
&&
.UPDATE...The tornado watch has been extended for the eastern
half of our forecast area until 3 PM CDT. More counties will be
cleared from the watch from west to east as the threat diminishes
through this afternoon. Although an isolated tornado still could
be possible the primary threats will be large hail and damaging
winds. Stay tuned for further updates. 32/ee
&&
.AVIATION...
18Z issuance...Mostly MVFR cigs and visibilities in and around
showers and thunderstorms through this afternoon followed by VFR
conditions through 06.18z. Expect gusty southwest winds at 15 to
25 knots shifting west then northwest late this afternoon and this
evening continuing through mid to late morning on Thu. 32/ee
&&
.PREV DISCUSSION... /issued 1017 AM CDT Wed Apr 5 2017/
DISCUSSION...See updated information for land areas below.
UPDATE...Wayne...Greene...and George in inland southeast Ms and
Choctaw county in southwest Alabama have been cleared from
Tornado Watch 124. Stay tuned for further updates as showers and
thunderstorms continue to move off to the east. 32/ee
PREV DISCUSSION... /issued 949 AM CDT Wed Apr 5 2017/
DISCUSSION...See updated information for land areas below.
UPDATE...Showers and thunderstorms continue to shift off to the
east. Primary threats over inland southeast MS and extreme inland
southwest AL, mostly north of Mobile, looks to be large hail and
damaging winds with maybe a few isolated tornadoes for the next
couple of hours then clearing off to the east further by
afternoon. stay tuned for further updates. 32/ee
PREV DISCUSSION... /issued 626 AM CDT Wed Apr 5 2017/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...
12Z issuance...IFR conditions generally expected to start the TAF
period with southerly winds around 10kts gusting to 20kt.
Increasing chances for showers and thunderstorms will spread from
west to east with associated lowering in cigs and visbys through
the morning hours. Winds will veer to the southwest and west after
18Z as greater chances for showers and storms exit to the east.
Expect mostly VFR and MVFR conditions after 00Z Thursday. 05/RR
PREV DISCUSSION... /issued 416 AM CDT Wed Apr 5 2017/
Severe Weather, Some Possibly Significant, To Impact Much of our
Region Today...
NEAR TERM /Now Through Wednesday Afternoon/...Early morning surface
analysis shows a warm front lifting northward across our forecast
area, roughly stretching north of a Gulfport, MS to Mobile, AL to
Crestview, FL line as of 05.07Z. Temperatures and dewpoints are
in the lower to mid 70s south of the front, along with increased
southerly winds around 10-15 mph. Scattered thunderstorms have
been firing north of the front early this morning, and have tapped
into enough instability (1000-1500 J/KG MLCAPE and 700-500 mb
lapse rates around 7 C/KM) per SPC mesoscale analysis) to
occasionally strengthen to severe limits. Storms have mostly
likely remained slightly elevated in nature so far, as we have
only received periodic hail reports early this morning.
We still expect potential significant severe weather impacts across
a portion of our forecast area today. A potent upper level storm
system and associated surface low is forecast to eject northeastward
across the Mid-Mississippi Valley and Upper Midwest today, while the
surface cold front also advances eastward from the Lower Mississippi
Valley early this morning, to near far western portions of our
forecast area by midday, then eastward across our CWA through the
afternoon hours, clearing our far eastern zones by early evening.
Our forecast area will be underneath a diffluent mid level
southwesterly flow pattern with agreement on high-res WRF-ARW (which
seems to have handled this morning's convection as opposed to HRRR),
NAM, GFS, and ECMWF with increase in convective coverage over much
of our forecast area through the early morning hours.
Storms should gradually trend more surface based later this morning
and of course into the afternoon as the region will be squarely in
the warm sector as the warm front continues to lift northward.
MLCAPE values are expected to increase to 1500-2500 J/KG region-wide
later this morning into this afternoon. We expect scattered to
numerous showers and storms to continue developing especially along
and east of the I-65 corridor after 10 AM, with the best coverage
shifting to eastern portions of the forecast area by early
afternoon. Given the impressive instability profiles on forecast
soundings, storms should easily become supercellular in nature, and
with 700-500 mb level lapse rates steepening to 7.5-8 C/KM, very
large hail of golfball sized or larger will be possible with
storms today, along with damaging wind gusts of 70+ mph. While
surface flow mostly remains uni-directional from the southwest,
with around 50 knots of deep layer shear, surface flow could be
backed just enough (particularly across central and eastern
portions of the CWA per RAP and NAM (0-1km storm relative helicity
up to around 200 m2/s2) to also provide a tornado threat with
storms as they develop this morning into early this afternoon. An
isolated strong tornado (EF- 2+) cannot be ruled out, particularly
over south central AL or the northwest FL Panhandle. The new SPC
Day 1 outlook still places most areas east and north of a Grove
Hill, AL to Crestview, FL line within a Moderate Risk of severe
weather, with the Enhanced Risk stretching west to near the AL/MS
state line, and a Slight Risk across the rest of southeast MS,
which looks reasonable.
Surface winds veer southwest to west as the front passes across
the area, and expect the severe threat to end from west to east,
coming to a complete end late this afternoon or early this
evening. Still be a small chance of showers and storms over the
far eastern zones this evening, before front clears the area,
bringing cooler and drier air to the local area in its wake. /21
/10
SHORT TERM /Thursday Through Friday night/...Following an active
last few days, the short term will be quite different. Large scale
trof in the high levels sharpens over the eastern US by the close
of the week, bringing much drier air and lower deep layer thickness
values. The result is high temperatures some 3 to 6 degrees below
climatic normals, ranging from the upper half of the 60s far
northern zones to 69 to 74 much of southern half Thursday and
Friday. Thursday likely to be a breezy day as well. For overnight
lows, much cooler with numbers dipping down into the lower 40s
interior to mid 40s coast. /10
LONG TERM /Saturday Through Tuesday/...High pressure moves east
over the region this weekend, with highs ranging from the upper
70s to lower 80s interior and mid 70s coast. Coolest overnight
lows in the outlook look to occur Sunday morning in the mid to
upper 40s interior to mid to upper 50s coast. Overnight lows show
a greater degree of warming, into the mid 50s interior to lower
mid 60s coast by Tuesday morning. /10
MARINE...Moderate southwest flow and seas today ahead of a cold
front moving east of the Lower MS River Valley. Storms ahead of
the front today, could become locally severe. Cold front sweeps
east this evening, bringing a moderate to strong offshore flow in
its wake. Due to the strength of the evolving northwest fetch,
highest seas are aligned in the 20 to 60 nm zones by tonight.
Showers and storms end with the frontal passage. Moderate to
strong northwest flow persists into Thursday night over bays and
coastal waterways and over the offshore zones through mid morning
Friday. Considering this, small craft advisories have been
extended in time. Winds and seas subside into the weekend as high
pressure moves east over the area. /10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.
FL...High Rip Current Risk through late tonight for FLZ202-204-206.
MS...None.
GM...Small Craft Advisory until 7 PM CDT Thursday for GMZ630>635.
Small Craft Advisory until 10 AM CDT Friday for GMZ650-655-670-
675.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Apr 5, 4:26 AM CST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
526 AM CDT Wed Apr 5 2017
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-061200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
526 AM CDT Wed Apr 5 2017
This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.
.DAY ONE...Today and Tonight
A moderate to enhanced risk of severe storms is outlooked for
today. All modes of severe storms possible including large hail,
damaging winds in excess of 70 mph, and a few tornadoes. Be
weather aware today and prepared to take quick action in the case
warnings are issued for your area. The severe weather threat looks
to come to an end late this afternoon into this evening.
A high risk of dangerous to potentially deadly rip currents
continues across coastal portions of Alabama and the northwest
Florida Panhandle through late tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A moderate risk of rip currents is in place across coastal
portions of Alabama and the northwest Florida Panhandle Thursday.
.SPOTTER INFORMATION STATEMENT...
Activation of SkyWarn Severe Storm Spotter networks is not
expected through Tuesday.
GMZ630>635-650-655-670-675-061200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
526 AM CDT Wed Apr 5 2017
This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.
.DAY ONE...Today and Tonight
Marine storms could become locally severe at times today.
Small craft advisories in effect. See latest marine weather
message for details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Small craft advisories remain in effect through Friday morning.
See latest marine weather message for details.
In the hours before
Local storm report, Apr 5, 8:18 AM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
918 AM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM TSTM WND DMG DICKINSON 31.76N 87.71W
04/05/2017 CLARKE AL EMERGENCY MNGR
TREES DOWN BLOCKING DICKINSON ROAD
&&
JFBLocal storm report, Apr 5, 8:30 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
930 AM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM HAIL CAMDEN 31.99N 87.29W
04/05/2017 E1.75 INCH WILCOX AL PUBLIC
PICTURES ON SOCIAL MEDIA OF PING PONG TO GOLF BALL SIZE
HAIL IN CAMDEN
&&
JFBSpecial weather statement, Apr 5, 10:38 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
1138 AM CDT WED APR 5 2017
ALZ264-266-FLZ202-051730-
Baldwin Coastal AL-Baldwin Central AL-Escambia Coastal FL-
1138 AM CDT WED APR 5 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BALDWIN AND SOUTH CENTRAL ESCAMBIA COUNTIES UNTIL 1230
PM CDT...
At 1137 AM CDT, the strong thunderstorm was located near Gulf Shores,
moving northeast at 40 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Pensacola, West Pensacola, Warrington, Gulf Shores, Foley, Orange
Beach, Goulding, Lillian, Myrtle Grove and Perdido Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A tornado watch remains in effect until noon CDT for southwestern
Alabama...and northwestern Florida.
LAT...LON 3022 8780 3057 8735 3057 8734 3037 8715
3037 8719 3036 8719 3036 8720 3035 8719
3026 8743
TIME...MOT...LOC 1637Z 233DEG 34KT 3020 8768Special weather statement, Apr 5, 11:16 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
1216 PM CDT WED APR 5 2017
FLZ202>206-051800-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Coastal FL-
Escambia Coastal FL-Santa Rosa Inland FL-
1216 PM CDT WED APR 5 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN OKALOOSA...SOUTHEASTERN SANTA ROSA AND SOUTHEASTERN
ESCAMBIA COUNTIES UNTIL 100 PM CDT...
At 1216 PM CDT, the strong thunderstorm was located over Oriole
Beach, or near Gulf Breeze, moving northeast at 40 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Pensacola, Gulf Breeze, Mary Esther, Oriole Beach, Navarre, Navarre
Beach and Pensacola Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A tornado watch remains in effect until 300 PM CDT for northwestern
Florida.
LAT...LON 3030 8728 3042 8727 3065 8674 3038 8664
TIME...MOT...LOC 1716Z 235DEG 33KT 3035 8710
Special weather statement, Apr 5, 11:18 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
1218 PM CDT WED APR 5 2017
ALZ059-060-FLZ203-205-051800-
Covington AL-Escambia AL-Okaloosa Inland FL-Santa Rosa Inland FL-
1218 PM CDT WED APR 5 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA...SOUTHERN COVINGTON...NORTHERN OKALOOSA AND
NORTHEASTERN SANTA ROSA COUNTIES UNTIL 100 PM CDT...
At 1218 PM CDT, the strong thunderstorm was located 11 miles
northwest of Baker, or 18 miles northwest of Crestview, moving
northeast at 65 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Andalusia, Opp, Florala, Laurel Hill and Lockhart.
A tornado watch remains in effect until 300 PM CDT for south central
Alabama...and northwestern Florida.
LAT...LON 3099 8639 3094 8639 3081 8682 3097 8698
3139 8638 3122 8619 3100 8619
TIME...MOT...LOC 1718Z 232DEG 55KT 3093 8680Local storm report, Apr 5, 11:41 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1241 PM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM MARINE TSTM WIND 4 SSW PENSACOLA 30.37N 87.21W
04/05/2017 M55 MPH GMZ634 FL MESONET
WEATHERFLOW STATION IN PENSACOLA BAY MEASURED A
THUNDERSTORM WIND GUST OF 55 MPH.
&&
JFB